Alert archive / North Carolina / Flash Flood Watches in 2019

Flash Flood Watch 4, NWS Raleigh, NC

July 23, 201914 counties in North Carolina

NWS Raleigh, NC issued this flash flood watch at Jul 23, 2019, 10:08 AM EDT for 14 counties in North Carolina. It took effect at Jul 23, 2019, 12:00 PM EDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Jul 23, 2019, 10:08 AM EDT (14:08 UTC)
In effect from
Jul 23, 2019, 12:00 PM EDT
Expired
Jul 23, 2019, 5:16 PM EDT
In force
5 hr
Issued by
NWS Raleigh, NC
Flood severity
None

Counties Durham County, NC, Edgecombe County, NC, Franklin County, NC, Granville County, NC, Halifax County, NC, Johnston County, NC, Nash County, NC, Orange County, NC, Person County, NC, Vance County, NC, Wake County, NC, Warren County, NC, Wayne County, NC, Wilson County, NC

The radar

The Raleigh/Durham radar (KRAX), 41 km from the middle of the area, began a volume at 14:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 2.1 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2019-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2350 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2019-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2350 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
656 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood watch went out at Jul 23, 6:45 AM EDT, 3 hours 23 minutes earlier.

Area forecast discussion, Jul 23, 6:45 AM EDT, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
645 AM EDT Tue Jul 23 2019

.SYNOPSIS...
A cold front will move east across North Carolina today, stalling
near the coast Tuesday night into Wednesday. In the front's wake,
high pressure will bring cooler and less humid air through the
remainder of the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 645 AM Tuesday...

A few minor tweaks to match up with in-situ observations this
morning. Majority of the overnight convection continues to migrate
north, leaving a few outflow boundaries of interest, including a
primary one draped NW to SE from roughly Roanoke Rapids, through
Raleigh, ending near Wadesboro. CAMs continue to hint at this
boundary as being the primary focus for pre-frontal convection late
this morning/mid afternoon ahead of the primary forcing.

Previously valid discussion...

An unseasonably dynamic positively tilted upper trough, clearly
visible with mid and upper-level WV imagery, continues to progress
southeastward across the corn belt states and Ohio River valley. At
the surface, an associated cold front is situated SW to NE across
the spine of the central Appalachian Mountains, with a series of
weakening outflow pre-frontal bands of convection protruding into
the foothills and western Piedmont of the middle Atlantic states.
Locally, convection continues, especially along and west of the I-85
and north of US-64. While the convection remains below severe
limits, it is dropping anywhere from a quarter to a half-inch of
precipitation, which could help "prime" portions of the NW Piedmont
which will also likely see the first development of additional
rounds of precipitation as the front progresses east of the Blue
Ridge later on this morning.

The ongoing convection is progged to retreat northward with time pre-
dawn Tuesday, allowing for a brief reprieve from the higher rainfall
rates across the Triad region as rush-hour begins. This reprieve
won't last long, however, as the primary FROPA is expected to slide
east of the Appalachians between 12z - 18z, marching southeast
across the state before exiting off the Carolina Coast by 12z/8am
Wednesday. This boundary, along with its associated pre-frontal
trough and residual outflow boundaries from overnight convection
will provide epicenter for widespread thunderstorm development
across the CWA on Tuesday. Best coverage of showers and storms will
occur across the Triad region between 12z - 18z, the Triangle
between 18z - 22z, and the I-95 Corridor between 20z Tuesday - 02z
Wednesday. An at least isolated flooding risk persists across the
entire forecast area, while a severe thunderstorm risk exists
primarily along and east of US-1 (Both of which are outlined in more
detail below). A pretty drastic temperature gradient is likely this
afternoon, with temperatures remaining steady across the Triad
region all day (mid 70s) thanks to abundant cloud cover and nearby
showers, with some heating likely being allowed across the Coastal
Plain (topping out near 90 degrees). Overnight lows will dip into
the lower 60s (northwest) to near 70 (southeast).

Severe threat: With plenty of nearby upper-level support, the
possibility of at least isolated severe thunderstorms will exist on
Tuesday, especially along and east of US-1. In this area, the Storm
Prediction Center has introduced a Slight Risk (2 of 5) of Severe
Thunderstorms. The biggest forecasting question and possible
limiting factor remains the availability of instability, with a
rather robust mid to upper-level cloud layer continuing to spread
eastward with time on Tuesday morning, limiting daytime heating
processes. Even so, at least modest mixed layer instability (1500 -
2000 J/KG) should be prevalent, especially across the eastern
Sandhills and Coastal Plain counties. Also, some indications of
increasing effective bulk shear values (30 to 35kts parallel to the
surface boundary) is evident, especially in the mid to late
afternoon hours as the upper-level support strengthens and the LLJ
kicks in. This could work to enhance the damaging wind gust
potential Tuesday evening, especially south and east of the Triangle
Region, say roughly Fayetteville to Rocky Mount. Another source of
uncertainty will be the impacts from any pre-frontal convection that
develops out ahead of the primary line, which could work to
stabilize the atmosphere ahead to the primary FROPA, and/or drop
additional outflow boundaries that could locally enhance helicity
during storm interaction, resulting in a very low-end tornado threat
during the peak intensity of the event.

Flooding threat: A very moist airmass, characterized by PW values
between 1.75 to 2.25 inches, will remain in place out ahead of the
FROPA. This will lead to additional area-average rainfall
accumulations ranging from 1.25 to 2.0 inches with locally higher
amounts possible. WPC has outlined our entire area in at least a
Marginal Risk (1 of 5) of Excessive Rainfall, with those along and
east of US-1 in a Slight Risk (2 of 5), quoting primarily high
rainfall rates of 2" or greater in the strongest storms. Luckily,
antecedent conditions across most of the region (with the possible
exception of the NW Piedmont) remains relatively dry, likely
limiting the flooding threat primarily to urban centers, or
localized areas that see repetitive rounds of thunderstorms. Thus,
have chosen to hold off on any Flash Flood Watch products at this
time.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
As of 400 AM Tuesday...

The unseasonably strong upper trough over the Eastern US will bring
a welcome break from the persistent heat and high humidity that has
dominated in recent weeks. The upper trough will pick up TD#3 late
tonight and Wednesday keep it east and offshore.  At the surface, a
~1022 mb cell of high pressure centered over the Mid MS Valley will
strengthen as it builds east into the region. The resultant
northerly low-level flow will support below normal temps to close
for mid the late week period. Highs in the lower to mid 80s along
with ultra comfortable dewpoints in the 50s and lower 60s. Lows in
the 60s with some upper 50s in the typically cooler locations across
the NC Piedmont.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
As of 645 AM Tuesday...

Eastern US trough will weaken through the weekend with subtropical
ridging attempting to build west across the Deep South.
Within the lingering weakness over the SE US, the GFS is most
excited in lifting a couple of upper level disturbances north along
the SE US Coast, which could bring a chance of some light precip
chances to the far SE zones. But for now, will leave the forecast
dry. Central NC looks to remain under the influence of weak sfc high
so expect gradual dry conditions  with gradual moderation to
seasonable temps and humidity levels.
&&

.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
As of 150 AM Tuesday...

Pre-dominantly VFR conditions remain in place across the central NC
terminals this morning, with the exception of some intermittent MVFR
CIGs. In general, a brief period of improving conditions this
morning will be quickly overtaken by increasing Thunderstorm
development by mid afternoon continuing into the overnight hours.
Timing for best coverage remains 12z/8am - 18z/2pm at KINT/KGSO,
16z/12pm - 22z/6pm at KRDU, and 20z/4pm - 00z/8pm at KFAY/KRWI. With
said showers and storms expect wind gusts, bouncing CIGs, and
briefly lowering VSBYs potentially into the IFR/LIFR range. The
front will have pretty good pace to it, clearing east of the
terminals by dusk tonight. Some MVFR/IFR Fog/Stratus possible
tonight, but should be increasingly more intermittent in time with a
CAA regime becoming dominant.

Outlook: High pressure will build across the middle Atlantic states
and provide for mainly dry, VFR conditions through the rest of the
week.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...CBL
NEAR TERM...JJM
SHORT TERM...CBL
LONG TERM...CBL
AVIATION...JJM
Hazardous weather outlook, Jul 23, 4:40 AM EDT, 5 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
440 AM EDT Tue Jul 23 2019

NCZ008>011-024>028-040>043-073>078-083>086-088-089-240845-
Granville-Vance-Warren-Halifax-Orange-Durham-Franklin-Nash-Edgecombe-
Chatham-Wake-Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-
Wayne-Anson-Richmond-Scotland-Hoke-Cumberland-Sampson-
440 AM EDT Tue Jul 23 2019

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

A line of thunderstorms is expected to develop and strengthen while
moving southeastward across the forecast area this afternoon and
evening. A few severe storms will be possible, primarily across the
central Piedmont and Coastal Plain, capable of producing damaging
wind gusts and locally heavy rainfall which could lead to Flooding.
Secondary severe risks consist of small hail and an isolated tornado
in the strongest of storms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

NCZ007-021>023-038-039-240845-
Person-Forsyth-Guilford-Alamance-Davidson-Randolph-
440 AM EDT Tue Jul 23 2019

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Pockets of heavy shower and Thunderstorms will continue off and on
through the mid afternoon hours. A few storms could become strong,
capable of producing gusty winds and heavy rainfall which could lead
to urban and small stream flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 8:00 PM EDTSpecial Weather StatementRAHDurham, Granville, Vance60 min
Jul 22, 8:14 PM EDTSpecial Weather StatementRAHOrange46 min
Jul 22, 8:23 PM EDTSevere Thunderstorm WarningRAHFranklin, Granville, Vance67 min
Jul 22, 8:51 PM EDTSpecial Weather StatementRAHEdgecombe, Wilson54 min
Jul 22, 8:58 PM EDTSevere Thunderstorm WarningRAHFranklin, Halifax, Vance, Warren55 min
Jul 22, 9:47 PM EDTSpecial Weather StatementRAHChatham, Durham58 min
Jul 22, 11:25 PM EDTSpecial Weather StatementRAHHalifax, Nash50 min
Jul 22, 11:37 PM EDTSevere Thunderstorm WarningRAHEdgecombe, Halifax, Nash68 min
Jul 23, 11:35 AM EDTSpecial Weather StatementRAHDurham, Lee55 min
Jul 23, 12:24 PM EDTSpecial Weather StatementRAHWake66 min
Jul 23, 12:31 PM EDTSevere Thunderstorm WarningRAHJohnston, Wake33 min
Jul 23, 12:42 PM EDTSpecial Weather StatementRAHFranklin63 min
Jul 23, 12:44 PM EDTSpecial Weather StatementRAHRandolph61 min
Jul 23, 12:46 PM EDTSpecial Weather StatementRAHWilson44 min
Jul 23, 12:54 PM EDTSevere Thunderstorm WarningRAHAlamance, Chatham, Davidson, Guilford, Randolph36 min
Jul 23, 12:59 PM EDTAreal Flood AdvisoryRAHRandolph2 hr
Jul 23, 1:28 PM EDTSpecial Weather StatementRAHHarnett, Lee, Moore77 min
Jul 23, 1:45 PM EDTSpecial Weather StatementRAHChatham60 min
Jul 23, 1:47 PM EDTSevere Thunderstorm WarningRAHChatham, Harnett, Lee, Wake43 min
Jul 23, 2:11 PM EDTSevere Thunderstorm WarningRAHHarnett, Lee, Moore64 min
Jul 23, 2:17 PM EDTAreal Flood AdvisoryRAHChatham, Harnett, Lee, Wake2 hr
Jul 23, 2:28 PM EDTSevere Thunderstorm WarningRAHHarnett, Johnston, Wake62 min
Jul 23, 2:59 PM EDTTornado WarningRAHJohnston, Wayne, Wilson31 min
Jul 23, 3:10 PM EDTSpecial Weather StatementRAHHarnett, Hoke, Scotland65 min
Jul 23, 3:23 PM EDTSevere Thunderstorm WarningRAHJohnston, Wayne, Wilson52 min
Jul 23, 4:40 PM EDTSpecial Weather StatementRAHCumberland65 min
Jul 23, 5:38 PM EDTSpecial Weather StatementRAHSampson, Wayne82 min
Jul 23, 6:07 PM EDTSevere Thunderstorm WarningRAHSampson53 min

Nearby

Flash Flood Watches in North Carolina, 2019Every flash flood watch in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.